Antiepileptic Drug-Related Adverse Reactions and Factors Influencing These Reactions
Iranian Journal of Child Neurology,
Vol. 7 No. 3 (2013),
28 August 2013
How to Cite This Article: Karimzadeh P, Bakrani V. Antiepileptic Drug-Related Adverse Reactions And Factors Influencing These Reactions. Iran J Child Neurol. 2013 Summer; 7(3):23-27.
According to the basic role of drug side effects in selection of
an appropriate drug, patient compliance and the quality of life in
epileptic patients, and forasmuch as new dugs with unknown side effect have been produced and introduced, necessity of this research and similar studies is explained. This study was conducted to evaluate the incidence and clinical characteristics of anti epileptic drug (AED) related adverse reactions in children treated with AEDs.
Material & Methods
In this descriptive study, children less than 14 years old with AED
side effects referred to the Children’s Medical Center and Mofid
Childeren’s Hospital (Tehran, Iran) were evaluated during 2010-2012.
The informations were: sex, age, incriminating drug, type of drug side effect, incubation period, history of drug usage, and patient and family allergy history. Exclusive criterions were age more than 14 years old and reactions due to reasons other than AEDs (Food, bite, non-AEDs, etc.).
A total of 70 patients with AED reaction were enrolled in this
study. They included 26 (37%) females and 44 (63 %) males. The maximum rate of incidence was seen at age less than 5 years old. All the patients had cutaneous eruptions that the most common cutaneous drug eruption was maculopapular rash. The incidence of systemic and laboratory adverse events was less than similar studies. The most common culprit was phenobarbital (70%) and the least common was lamotrigine (1.4%).
In this study, we found higher rates of drug rash in patients treated with aromatic AEDs and lower rates with non-aromatic AEDs. Various endogenous and environmental factors may influence the propensity to develop these reactions.
1. Blume WT, Lu¨ders HO, Mizrahi E, et al. Glossary of descriptive terminology for ictal semiology: report of the ILAE task force on classification and terminology. Epilepsia 2001; 42: 1212Y1218.
2. Atlas:Epilepsy care in the world 2005.Available at: www.who.int/mental_health/neurology/epilepsy_atlas_introdion.pdf. Accessed October 9, 2010.
3. Noorbala AA, Bagheri Yazdi SA, Yasamy MT, et al. Mental health survey of the adult population in Iran. Br J Psychiatry 2004;184:70Y73.
4. Mohammadi MR, Ghanizadeh A, Davidian H, et al. Prevalence of epilepsy and comorbidity of psychiatric disorders in Iran. Seizure 2006;15:476Y482.
5. McAuley JW, Lott RS. Seizure disorders. In: Koda-Kimble MA, Young LY, Kradjan WA, et al, eds.Applied Therapeutics: The Clinical Use of Drugs. 9th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2008:54-1Y54-38.
6. Perucca E, Beghi E, Dulac O, et al. Assessing risk to benefit ratio in antiepileptic drug therapy. Epilepsy Res 2000; 41: 107Y139.
7. Mansur AT, Pekcan Yasar S, Goktay F. Anticonvulsant hypersensitivity syndrome. Clinical and laboratory features. Int J Dermatol 2008; 47: 1184-9.
8. Bahareh Malekafzali,Franak Najibi, Cutaneous reactions of anticonvulsant drugs, in Jdermatology 2012;47:1.
9. Brandon D. Newell, Maryam Moinfar,_ Anthony J. Mancini,_and Amy Jo Nopper. Retrospective Analysis of 32 Pediatric Patients with Anticonvulsant Hypersensitivity Syndrome (ACHSS).2009; Pediatric Dermatology 26 : 5; 536–546.
10. Sharma VK, Sethuraman G, kumear B. Cotaneous adverse drug reactions: Clinical pattern and causative agents, A 6 years Series from chandigarh, India. Postgrad Med 2001; 47: 95-9.
11. Sushma M, Noel MV, Ripika MC, Jamef J,.Guido S. Cutaneous adverse drug reactions: A 9 Year Study from a sath Indian hospital. Safety 2005; 14(8): 567-70.
- Antiepileptic drugs
- Adverse reaction
- Skin reaction
How to Cite
- Abstract Viewed: 328 times
- PDF Fulltext Downloaded: 155 times